The most recent statistics released on attention-deficit hyperactivity disorder (ADHD) reveal that nearly 6.4 million children in the United States are affected. These children, aged 4 through 17, have been diagnosed with this mental health disorder commonly occurring in children.
Medications, such as Ritalin, have been designed to combat these symptoms and help children focus on school and life.
The use of Ritalin, however, has nearly doubled in the past ten years. It has led to questions of the disorder worsening, or if medications are being overprescribed.
The condition requires a complicated diagnosis, and it may be the reason why doctors are willing to prescribe the medication as a cure-all solution. Children that are diagnosed, however, are commonly viewed as the problem child in their class. They are also considered as troublemakers, which can cause other problems. In many cases, they are struggling with ADHD.
Research has proven that those diagnosed with ADHD are prone to lower standardized test scores than others. The study also includes their siblings. Unfortunately, they are more likely to repeat a grade level, be placed in specialized education courses, or demonstrate behavioral issues. Stimulant medications have proven to increase their academic grasp, but there is still a risk in the short and long-term that has led to controversy. Withdrawal in children is one of these risk factors that must be taken into consideration.
Doctors are going to continue prescribing these medications. There is no denying its success, and many of those prescribed will stop using it as their disorder improves with age. Ritalin, along with other stimulant drugs, is highly sought as study aids on high school or college campuses. Other young individuals are looking to make a few extra dollars by selling their medication to friends for recreational use.
Purchasing prescription drugs illegally can lead to addiction. When the medication is used illicitly by someone who does not have ADHD symptoms, they can quickly develop their tolerance and abuse the medicine. You must become aware of the signs to prevent a growing dependency that ultimately leads to addiction.
Ready to get Help?
Fighting Addiction Yourself is Difficult. Let Our Experts Help!
All drugs that are abused will lead to withdrawal symptoms, but the severity and symptoms are going to vary from one person to another. Some of these variables can include the last dose that was ingested, what the regular dose of Ritalin is, how long Ritalin was consumed, and the person’s age and weight.
Ritalin withdrawal can ultimately result in a crash. The crash is when your brain acclimates to the chemicals that Ritalin provides, and in turn, stops producing them on its own. When you stop using Ritalin, it can produce a “crash” because your body lacks dopamine.
Someone who has developed a dependence on Ritalin, pushing them to abuse large doses will experience different effects. The most common is the reverse effects of Ritalin.
Physical symptoms are considered to be mild; however, the psychological effects are thought to be much more severe.
If there is a silver lining to Ritalin withdrawal, it’s that the drug boasts a short half-life. It means that it will remain in your system for less than 24 hours after the last dose. The half-life is around three to four hours, and the withdrawal symptoms will appear abruptly. As we described above, the timeline is going to vary from one person to another, but a generalized timeline consists of:
As the drug makes its way out of your body, you will start to feel physical symptoms of withdrawal, which includes cravings, fatigue, nausea, and an increased heart rate.
At this point, the physical symptoms will have reached their peak. You may experience mental symptoms, though, which consists of insomnia, depression, irritability, and anxiety.
Once you have reached this point, most of your symptoms will ultimately be gone, or have decreased significantly. Depression and anxiety can still be present.
The cravings should be alleviated in their entirety, and most symptoms will have run their course. Depression is still something that may be present as the brain builds the dopamine levels back up to normal.
Heavy Ritalin users may develop post-acute withdrawal symptoms (PAWS), which means the effects of Ritalin withdrawal can continue for months or years after you stop using the medication.
When comparing to other drugs, Ritalin withdrawal is not severe enough to cause significant harm. However, it can be difficult and push someone right back into Ritalin use.
Checking yourself into a medical detox is the safest way to transition into a sober mind frame.
Each case of stimulant abuse is unique, and withdrawals can cause unexpected risks. In the event someone out of the ordinary occurs, it’s the best choice to be in the presence of medical professionals to mitigate any dangers.
The experience of doctors and other medical professionals can put your mind at ease. They will start by placing you on a taper to wean you off the drug comfortably.
Depending on the severity of your addiction, the process can last anywhere from three to seven days.
Treatment must be tailored to the client’s most urgent and pressing needs. While their needs may change over time, a professional team will display their ability to go with the flow and adjust their approach. Cognitive-behavioral therapy is extremely useful in helping someone overcome their addiction.
Stimulants are not physically addictive when compared to more dangerous drugs, and most clients are placed into an outpatient treatment center. That’s not to say all cases are the same, and others may be placed into a more intensive residential facility. The benefit of outpatient is that the client will remain in their daily routine while working on treating their addiction.
Lago, J. A., & Kosten, T. R. (1994, November). Stimulant withdrawal. Retrieved from https://www.ncbi.nlm.nih.gov/pubmed/7841859
[email protected] (2017, June 23). Drug and Alcohol Crash Risk Study. Retrieved from https://www.nhtsa.gov/behavioral-research/drug-and-alcohol-crash-risk-study
Post-Acute Withdrawal Syndrome (PAWS). (n.d.). Retrieved from https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/PAWS
National Institute on Drug Abuse. (2018, June 06). Prescription Stimulants. Retrieved from https://www.drugabuse.gov/publications/drugfacts/prescription-stimulants